Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 155, NWS Honolulu, HI

November 1, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 1, 2006, 11:15 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 1, 2006, 11:15 AM HST (21:15 UTC)
Expired
Nov 1, 2006, 2:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Nov 1, 12:14 PM HSTFLASH FLOOD1 E Hanalei, HIKAUAI POLICE REPORTED THE CLOSURE OF THE KUHIO HIGHWAY AT THE HANALEI BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 012120
FFWHFO
HIC007-020015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1115 AM HST WED NOV 1 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 215 PM HST

* AT 1106 AM HST...RADAR SHOWED HEAVY RAIN OVER THE EAST HALF OF 
  KAUAI.  RAIN RATES AS HIGH AS 3 TO 4 INCHES PER HOUR HAVE BEEN 
  OCCURRING OVER THE UPPER SLOPES OF MOUNT WAIALEALE.  HANALEI 
  RIVER IS ALSO APPROACHING THE 7 FOOT LEVEL WHICH WILL FORCE THE 
  CLOSURE OF KUHIO HIGHWAY AT THE HANALEI BRIDGE. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAINIHA...HANALEI...KILAUEA...KAPAA...WAILUA...LIHUE...KOLOA AND 
  POIPU.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2188 15964 2186 15935 2222 15927 2226 15966

$$
KODAMA
1 follow-up statement
000
WGHW70 PHFO 012246
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1241 PM HST WED NOV 1 2006

HIC007-020015-
KAUAI IN KAUAI COUNTY-
1241 PM HST WED NOV 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 215 PM HST...

HEAVY RAINS CONTINUE OVER THE ISLAND OF KAUAI WITH RATES OF 1 TO 2 
INCHES PER HOUR.  KAUAI POLICE REPORTED THAT KUHIO HIGHWAY AT THE 
HANALEI BRIDGE HAS BEEN CLOSED DUE TO FLOODING.  A GAGE ON THE 
SOUTH FORK OF WAILUA RIVER HAS ONCE AGAIN RISEN TO HIGH LEVELS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA...
HANALEI...KILAUEA...KAPAA...WAILUA...LIHUE...KOLOA AND POIPU.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2188 15964 2186 15935 2222 15927 2226 15966

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 10:00 AM HST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 1, 10:00 AM HST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED NOV 1 2006

.SYNOPSIS...
A LOW PRESSURE SYSTEM WEST OF THE ISLANDS WILL PASS JUST NORTH OF
THE ISLANDS LATER TONIGHT AND THURSDAY. THIS SYSTEM IS BRINGING RAIN
TO THE SMALLER ISLANDS...SOME OF WHICH IS HEAVY. THUNDERSTORMS ARE
POSSIBLE...PARTICULARLY LATER TODAY AND THIS EVENING. FEWER CLOUDS
AND SHOWERS ARE EXPECTED AS WE HEAD INTO THE WEEKEND...BUT IT WILL
REMAIN HUMID. RAINFALL WILL FAVOR THE AFTERNOON AND EVENING HOURS
THIS WEEKEND. THE TRADES WILL PROBABLY RETURN EARLY NEXT WEEK.

&&

.DISCUSSION...
HEAVY RAINS THIS MORNING HAVE PROMPTED FLASH FLOOD WARNINGS ALREADY
FOR KAUAI...OAHU AND MOLOKAI. BY 9 AM...WE WERE ABLE TO DROP THE
WARNINGS FOR OAHU AND MOLOKAI...BUT THE THREAT OF RAIN CONTINUES FOR
THESE AREAS. THE HANALEI AND WAIALUA RIVERS ON KAUAI ROSE THIS
MORNING TO NEAR FLOOD STAGE...WHICH LED TO THE FLASH FLOOD WARNING
FOR KAUAI THIS MORNING. RAIN HAS TAMPERED OFF FOR A BIT...AND THE
RIVER LEVELS ARE ON THE WAY BACK DOWN. MORE RAIN IS TO THE WEST OF
THE ISLANDS...ASSOCIATED WITH A LOW ABOUT 200 MILES SOUTHWEST OF
KAUAI. THIS RAIN IS MOVING TOWARDS THE ISLANDS AND MAY CAUSE
PROBLEMS... PARTICULARLY IN AREAS THAT HAVE ALREADY RECEIVED QUITE A
BIT OF RAIN.

FROM 2 AM TO 8 AM THIS MORNING...THE WILSON TUNNEL RAIN GAGE
REPORTED OVER 6.50 INCHES OF RAIN. WINDWARD GAGES AT WAIHEE
PUMP...OAHU FOREST NATIONAL WILDLIFE REFUGE...AHUIMANU LOOP AND ST.
STEPHENS ALL REPORTED BETWEEN 3.75 AND 4.00 INCHES OF RAIN DURING
THE SAME TIME PERIOD. THE WINDWARD SIDE OF OAHU RECEIVED A DECENT
AMOUNT OF RAIN YESTERDAY...SO WE WILL BE WATCHING FOR ANY PROBLEMS
THAT ADDITIONAL RAINS MAY BRING. A FLASH FLOOD WATCH CONTINUES FOR
THE SMALLER ISLANDS. THE NEXT 24 HOURS WILL LIKELY BRING THE
HEAVIEST RAIN TO THE AREA.

HAVE INCREASED THE SKY AND POPS FOR LEEWARD KAUAI...OAHU WAIANAE
COAST...AND OAHU WAIANAE RANGE TO BETTER REFLECT CURRENT CONDITIONS.
LITTLE CHANGE TO THE OTHER GRIDS AT THIS TIME. OVERALL FORECAST
PHILOSOPHY REMAINS UNCHANGED. PREVIOUS DISCUSSION BELOW.

&&

.PREV DISCUSSION...
ISSUED 400 AM
MAIN FORECAST PROBLEM TO CONSIDER THIS MORNING IS THREAT FOR HEAVY
RAINFALL...WHEN AND WHERE.

WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS A FAIRLY STRONG
SHORTWAVE TROUGH AXIS THROUGH ABOUT 30N 170W TO THE DATELINE AT
21N...OR ABOUT 1000 MILES WNW OF KAUAI. THE MODELS ARE IN GOOD
AGREEMENT THAT THIS FEATURE WILL CONTINUE TO SLIDE RATHER QUICKLY
EASTWARD OVER THE NEXT COUPLE OF DAYS. THE MODELS SUGGEST THAT THIS
UPPER FEATURE WILL BE STRONG ENOUGH TO INDUCE A WAVE OF LOW PRESSURE
THAT WILL DEVELOP WEST OF KAUAI LATER TODAY AND SLIDE EASTWARD OVER
OR JUST N OF THE ISLANDS THU AND THU NIGHT.

FORTUNATELY...THE MODELS SEEM TO BE CONVERGING ON A SOLUTION NOW.
THE 00Z RUN OF THE NOGAPS WAS MUCH LESS AGGRESSIVE WITH THE
INTENSIFICATION OF THE SURFACE LOW...AND SEEMS MORE REASONABLE. THE
WRF-NMM SOLUTION APPEARS TO HAVE COME MORE IN LINE WITH THE GFS...
WHICH APPEARS TO BE THE MOST CONSISTENT MODEL OVER TIME WITH THIS
EVENT.

BOTH THE GFS AND WRF-NMM SHOW DECENT ISENTROPIC LIFT ALONG THE 305K
SURFACE DEVELOPING OVER KAUAI BY TONIGHT AND SPREADING EASTWARD TO
OAHU BEFORE WEAKENING. IN ADDITION...RATHER STRONG UPPER LEVEL
DIFFLUENCE DEVELOPS IN THIS SAME ZONE AS THE SHORTWAVE ALOFT
APPROACHES...WHICH WILL HELP TO ENHANCE THE LOWER LEVEL FORCING.
THE AIRMASS IS ALREADY VERY JUICY WITH PRECIPITABLE WATER AROUND 2
INCHES IN THE UNCONTAMINATED 12Z SOUNDINGS FROM BOTH PHLI AND PHTO...
SO IT WILL NOT TAKE MUCH TO DEVELOP HEAVY SHOWERS. FEEL THAT WE/VE
GOT ENOUGH EVIDENCE NOW TO GO WITH A FLASH FLOOD WATCH FOR KAUAI AND
OAHU...STARTING TODAY AND CONTINUING INTO THURSDAY.

ONCE THE UPPER LEVEL SHORTWAVE AND SURFACE LOW PASS TO THE NE BY
FRIDAY...THE TRAILING REMNANT CONVERGENT SHOWER BAND WILL WEAKEN
RATHER QUICKLY...PROBABLY SOMEWHERE IN THE VICINITY OF OAHU OR MAUI
COUNTY. HOWEVER...THE AIRMASS WILL REMAIN RATHER JUICY...SO THERE
WILL REMAIN A LIKELIHOOD FOR MORE LOCALIZED MODERATE TO HEAVY
SHOWERS. MODELS AGREE THAT THE SUBTROPICAL RIDGE WILL REDEVELOP NEAR
THE BIG ISLAND BY SATURDAY...WITH MOIST SOUTHERLY WINDS CONTINUING
FOR THE WESTERN AND CENTRAL ISLANDS AS WE START THE WEEKEND.

LONGER RANGE GUIDANCE SHOWS THE SUBTROPICAL RIDGE SHIFTING BACK TO
THE N OVER THE ISLANDS OVER THE WEEKEND. EVEN THOUGH MID LEVEL
RIDGING WILL BE BUILDING IN FROM THE W...THE AIRMASS WILL REMAIN
MOIST ENOUGH TO SUPPORT A CONVECTIVE PATTERN THAT COULD LEAD TO
LOCALLY HEAVY AFTERNOON AND EVENING SHOWERS OVER THE ISLAND
INTERIORS. HIGH PRESSURE WILL BUILD TO THE N OF THE ISLANDS LATER
MONDAY ALLOWING THE TRADES TO MAKE A COMEBACK WITH DRIER AIR AND
LOWER HUMIDITY SPREADING IN FROM THE E.

&&

.MARINE...
BASED ON OVERNIGHT BUOY DATA...WE WILL DROP THE HIGH SURF ADVISORIES
FOR THE N AND E FACING SHORES WITH THIS PACKAGE. THE N SWELL WILL
REMAIN HIGH ENOUGH TO REQUIRE A MARINE WEATHER STATEMENT FOR HARBOR
SURGES IN HILO AND KAHULUI HARBORS...HOWEVER.

&&
.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM THURSDAY FOR NIIHAU...KAUAI...AND
OAHU...MOLOKAI...LANAI...KAHOOLAWE...AND MAUI.

&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:55 AM HSTFlash Flood WarningHFOKalawao3 hr
Nov 1, 5:59 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 6:05 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 1, 6:50 AM HSTFlash Flood WarningHFOKalawao2 hr
Nov 1, 6:55 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 8:14 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao43 hr
Nov 1, 10:38 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 1, 1:15 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.